Topological Methods in Nonlinear Analysis

Alternating Heegaard diagrams and Williams solenoid attractors in $3$-manifolds

Chao Wang and Yimu Zhang

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We find all Heegaard diagrams with the property "alternating" or "weakly alternating"' on a genus two orientable closed surface. Using these diagrams we give infinitely many genus two $3$-manifolds, each admits an automorphism whose non-wandering set consists of two Williams solenoids, one attractor and one repeller. These manifolds contain half of Prism manifolds, Poincaré's homology $3$-sphere and many other Seifert manifolds, all integer Dehn surgeries on the figure eight knot, also many connected sums. The result shows that many kinds of $3$-manifolds admit a kind of "translation" with certain stability.

Article information

Topol. Methods Nonlinear Anal., Volume 47, Number 2 (2016), 769-798.

First available in Project Euclid: 13 July 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Wang, Chao; Zhang, Yimu. Alternating Heegaard diagrams and Williams solenoid attractors in $3$-manifolds. Topol. Methods Nonlinear Anal. 47 (2016), no. 2, 769--798. doi:10.12775/TMNA.2016.033.

Export citation


  • M. Boileau, S. Maillot and J. Porti, Three-dimensional orbifolds and their geometric structures, Panoramas et Synthèses 15. Société Math\'matique de France, Paris 2003.
  • G. Burde and H. Zieschang, Knots, de Gruyter Stud. Math. 5, Walter de Gruyter, Berlin, New York, 1985.
  • B. Jiang and Y. Ni, S. Wang, $3$-manifolds that admit knotted solenoids as attractors, Trans. Amer. Math. Soc. 356 (2004), 4371–4382.
  • M. Montesinos, Classical tessellations and three-manifolds, Springer–Verlag, 1985.
  • J. Ma and B. Yu, Genus two Smale–Williams solenoid attractors in $3$-manifolds, J. Knot Theory Ramifications 20 (2011), 909–926.
  • ––––, The realization of Smale solenoid type attractors in $3$-manifolds, Topology Appl. 154 (2007), 3021–3031.
  • S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747–817.
  • W.P. Thurston, The geometry and topology of three-manifolds, Lecture Notes, 1978.
  • R.F. Williams, One-dimensional non-wandering sets, Topology 6 (1967), 473–487.